The Annals of Probability

On the spectral radius of a random matrix: An upper bound without fourth moment

Charles Bordenave, Pietro Caputo, Djalil Chafaï, and Konstantin Tikhomirov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a square matrix with independent and identically distributed entries of zero mean and unit variance. It is well known that if the entries have a finite fourth moment, then, in high dimension, with high probability, the spectral radius is close to the square root of the dimension. We conjecture that this holds true under the sole assumption of zero mean and unit variance. In other words, that there are no outliers in the circular law. In this work, we establish the conjecture in the case of symmetrically distributed entries with a finite moment of order larger than two. The proof uses the method of moments combined with a novel truncation technique for cycle weights that might be of independent interest.

Article information

Source
Ann. Probab., Volume 46, Number 4 (2018), 2268-2286.

Dates
Received: July 2016
Revised: May 2017
First available in Project Euclid: 13 June 2018

Permanent link to this document
https://projecteuclid.org/euclid.aop/1528876828

Digital Object Identifier
doi:10.1214/17-AOP1228

Mathematical Reviews number (MathSciNet)
MR3813992

Zentralblatt MATH identifier
1393.05130

Subjects
Primary: 05C20: Directed graphs (digraphs), tournaments 15B52: Random matrices 47A10: Spectrum, resolvent 05C80: Random graphs [See also 60B20]

Keywords
Combinatorics digraph spectral radius random matrix heavy tail

Citation

Bordenave, Charles; Caputo, Pietro; Chafaï, Djalil; Tikhomirov, Konstantin. On the spectral radius of a random matrix: An upper bound without fourth moment. Ann. Probab. 46 (2018), no. 4, 2268--2286. doi:10.1214/17-AOP1228. https://projecteuclid.org/euclid.aop/1528876828


Export citation

References

  • [1] Auffinger, A., Ben Arous, G. and Péché, S. (2009). Poisson convergence for the largest eigenvalues of heavy tailed random matrices. Ann. Inst. Henri Poincaré Probab. Stat. 45 589–610.
  • [2] Bai, Z. D. and Yin, Y. Q. (1986). Limiting behavior of the norm of products of random matrices and two problems of Geman–Hwang. Probab. Theory Related Fields 73 555–569.
  • [3] Bordenave, C. and Capitaine, M. (2016). Outlier eigenvalues for deformed i.i.d. random matrices. Comm. Pure Appl. Math. 69 2131–2194.
  • [4] Bordenave, C., Caputo, P. and Chafaï, D. (2011). Spectrum of non-Hermitian heavy tailed random matrices. Comm. Math. Phys. 307 513–560.
  • [5] Bordenave, C. and Chafaï, D. (2012). Around the circular law. Probab. Surv. 9 1–89.
  • [6] Geman, S. (1986). The spectral radius of large random matrices. Ann. Probab. 14 1318–1328.
  • [7] Geman, S. and Hwang, C.-R. (1982). A chaos hypothesis for some large systems of random equations. Z. Wahrsch. Verw. Gebiete 60 291–314.
  • [8] Sinaĭ, Y. G. and Soshnikov, A. B. (1998). A refinement of Wigner’s semicircle law in a neighborhood of the spectrum edge for random symmetric matrices. Funktsional. Anal. i Prilozhen. 32 56–79, 96.
  • [9] Soshnikov, A. (2004). Poisson statistics for the largest eigenvalues of Wigner random matrices with heavy tails. Electron. Commun. Probab. 9 82–91.
  • [10] Tao, T. (2013). Outliers in the spectrum of iid matrices with bounded rank perturbations. Probab. Theory Related Fields 155 231–263.
  • [11] Tao, T. and Vu, V. (2010). Random matrices: Universality of ESDs and the circular law. Ann. Probab. 38 2023–2065.